Call for Help!

Overdose Response

It is recommended that you call 911 in the case of an overdose because it is important to have trained medical professionals assess the condition of the overdosing person. Even though naloxone can fix the overdose, there may be other health problems going on. Also, people who survive any type of overdose are at risk of experiencing other health complications as a result of the OD, such as pneumonia and heart problems. Getting someone to be checked out by a medical professional is an important part of reducing the harms associated with overdosing.

REMEMBER! Naloxone only works if there is opioids involved with the OD. It cannot reverse an OD of cocaine, speed, benzos, alcohol or other non-opioid based drugs.

Recovery Position

Recovery PositionPhoto: N.O.M.A.D (Not One More Anonymous Death)

If you have to leave the person at all, even for a minute to phone 911, make sure you put them in the Recovery Position, which means laying the person slightly on their side, their body supported by a bent knee, with their face turned to the side. This will help to keep their airway clear and prevent them from choking on their own vomit if they begin to throw-up.

What to Say to 911

What to say when calling 911 depends on the local emergency response to overdoses. In every community, it is important to report that the person’s breathing has slowed or stopped, he or she is unresponsive, and give the exact location. If Naloxone was given and it did not work, tell the dispatcher this.

In many communities, the police respond along with the ambulance to all 911 calls. In some communities, when the police respond they do not arrest the bystander or victim at the scene of an overdose. However, in other places the police do arrest people at the scene of the overdose, and have been known to charge people with everything from drug possession, to manslaughter (if the overdosing person dies and the bystander is proven to be the supplier of drugs). The fear of arrest and police involvement is substantial. Agencies should try to learn from participants what the real risk is and work with police and emergency personnel to address the fear of arrest and police involvement.

When making the call:

  1. Tell the dispatcher exactly where you and the overdosing person are.  Give them as much information as possible so that they can find you (i.e. 3rd floor, or in the bathroom).
  2. Avoid using words like drugs or overdose—stick to what you see: “Not breathing, turning blue, unconscious, non-responsive, etc.” This makes the call a priority.
  3. When the paramedics arrive, tell them what you know about what drugs the person may have been using—as much information as possible.  If the paramedics suspect opioids, they will give the victim an injection or intranasal dose of naloxone.
  4. Keep loud noise in background to a minimum—if it sounds chaotic, they will surely dispatch police to secure the scene and protect the paramedics

If calling 911 is not an option (some people will not call), it is important to make some alternate plans if your rescue attempts are not working. Can someone else in the vicinity call? Could you provide rescue breathing, naloxone, and put the person in the recovery position and then leave to alert someone to call, even a passerby? Leave the person where they can be found, with doors unlocked and/or open. Remember, doing something is better than doing nothing.

Next Section: Administer Naloxone
Designed & Developed by Firefly Partners